Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 11, NWS Topeka, KS

June 16, 2024Washington County, Kansas

NWS Topeka, KS issued this flash flood warning at Jun 16, 2024, 12:48 AM CDT for Washington County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2024, 12:48 AM CDT (05:48 UTC)
Expired
Jun 16, 2024, 5:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

County Washington County, KS

The radar

The Topeka radar (KTWX), 114 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2168 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
532 m²/s²
Significant tornado parameter
3.3
Supercell composite
21.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 2:37 PM CDT, 10 hours 11 minutes earlier. Its key messages:

  • -Scattered storms could develop this afternoon through tonight. A few stronger storms could produce damaging wind gusts or small hail. -Hot and humid conditions continue through early next week. -A cold front looks to bring more storms to the area late Tuesday.
Area forecast discussion, Jun 15, 2:37 PM CDT, 10 hours 11 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
237 PM CDT Sat Jun 15 2024

.KEY MESSAGES...

-Scattered storms could develop this afternoon through tonight.
 A few stronger storms could produce damaging wind gusts or
 small hail.

-Hot and humid conditions continue through early next week.

-A cold front looks to bring more storms to the area late
 Tuesday.

&&

.DISCUSSION...
Issued at 231 PM CDT Sat Jun 15 2024

At midday, an outflow boundary from early morning convection across
northern KS was draped across the western and southern portion of
the forecast area, as evident on visible satellite imagery. By 19Z,
the boundary had become a bit more diffuse on satellite and in sfc
obs with temps and dew points more uniform. Winds, however, were
still slightly backed near I-70 and north, which is also where
mesoanalysis shows an instability and theta-e gradient. That
lends evidence to the existence of the boundary still located in
the area. Meanwhile, a mid-level shortwave trough is moving
over western KS this afternoon. A LLJ will increase as the
trough axis approaches late this afternoon and especially this
evening. Am still thinking widely scattered storms could develop
late this afternoon, perhaps near the lingering sfc boundary,
with a slightly better chance this evening as the jet kicks in.
The higher theta-e air mass is expected to advect north and east
with time into the evening, but storms that develop will do so
in an environment with 1000 to 2000 J/kg of MLCAPE. Shear still
appears to be on the weaker side with around 30 kts of deep
layer shear present into tonight. Stronger storms will be
capable of damaging wind gusts, near quarter sized hail and
heavy rainfall.

The trough axis moves east of the area tomorrow morning. Strong
southerly flow continues across the region through early next
week, keeping conditions warm with highs in the low to mid 90s.
A mid-level ridge expands over the eastern and central CONUS
through Tuesday, reinforcing hot and humid conditions. A cold
front in Nebraska and western KS will nudge toward the CWA
Tuesday afternoon and night. Convergence along the front looks
strong enough to aid in thunderstorm development late Tuesday.
That will be our next chance for precipitation. However,
uncertainty remains in how far south the front will extend.
Most models show it stalling across northeast KS on Wednesday
before moving back to the north as a warm front on Thursday.
Temperatures should be slightly cooler with the boundary in the
area midweek.

The eastern CONUS ridge then looks to expand over the area late in
the week. NBM maintains occasional low end POPs through the end of
the forecast period, but confidence is not currently high on
thunderstorm timing and severity.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1224 PM CDT Sat Jun 15 2024

Easterly surface winds will continue to veer to the south early
this TAF period, and will gust over 20 kts at times this
afternoon. Scattered thunderstorms are then expected in
northeastern KS this evening and tonight. Chances remain fairly
low (20-30%) near terminals due to expected limited coverage.
Thus, have not included TS in this update because of low
confidence.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Teefey
AVIATION...Teefey
Hazardous weather outlook, Jun 15, 2:38 PM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
238 PM CDT Sat Jun 15 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-161945-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
238 PM CDT Sat Jun 15 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are possible this afternoon and evening. A
few of these storms may be severe with large hail and damaging
winds, particularly north of Interstate 70.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:04 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha, Pottawatomie41 min
Jun 15, 7:35 PM CDTSpecial Weather StatementTOPCloud40 min
Jun 15, 7:43 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha47 min
Jun 15, 8:30 PM CDTSpecial Weather StatementTOPBrown30 min
Jun 15, 9:40 PM CDTSpecial Weather StatementTOPRepublic50 min
Jun 15, 9:47 PM CDTAreal Flood AdvisoryTOPWashington3 hr
Jun 15, 10:29 PM CDTSpecial Weather StatementTOPClay, Cloud, Republic, Washington46 min
Jun 15, 10:33 PM CDTSevere Thunderstorm WarningTOPRepublic15 min
Jun 15, 10:39 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Ottawa36 min
Jun 15, 11:11 PM CDTSevere Thunderstorm WarningTOPClay34 min
Jun 15, 11:37 PM CDTSpecial Weather StatementTOPClay23 min
Jun 15, 11:40 PM CDTSpecial Weather StatementTOPWashington50 min
Jun 15, 11:55 PM CDTSpecial Weather StatementTOPWashington50 min
Jun 16, 12:05 AM CDTAreal Flood AdvisoryTOPCloud, Republic, Washington3 hr
Jun 16, 12:29 AM CDTSevere Thunderstorm WarningTOPWashington31 min
Jun 16, 12:56 AM CDTSevere Thunderstorm WarningTOPWashington34 min
Jun 16, 1:02 AM CDTSpecial Weather StatementTOPWashington43 min
Jun 16, 1:03 AM CDTSpecial Weather StatementTOPOttawa27 min
Jun 16, 1:22 AM CDTSpecial Weather StatementTOPJackson, Shawnee38 min
Jun 16, 1:29 AM CDTSevere Thunderstorm WarningTOPMarshall, Washington46 min
Jun 16, 1:33 AM CDTSpecial Weather StatementTOPClay42 min
Jun 16, 1:40 AM CDTAreal Flood AdvisoryTOPWashington3 hr
Jun 16, 1:49 AM CDTSpecial Weather StatementTOPWashington26 min
Jun 16, 1:54 AM CDTSevere Thunderstorm WarningTOPJefferson36 min
Jun 16, 1:58 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley32 min
Jun 16, 2:30 AM CDTAreal Flood AdvisoryTOPMarshall, Nemaha, Pottawatomie, Riley, Washington5 hr
Jun 16, 2:47 AM CDTSpecial Weather StatementTOPPottawatomie28 min
Jun 16, 4:27 AM CDTSpecial Weather StatementTOPMorris33 min
Jun 16, 5:13 AM CDTRiver Flood WarningTOPWashington8 hr
Jun 16, 6:57 AM CDTSpecial Weather StatementTOPPottawatomie33 min
Jun 16, 9:21 AM CDTRiver Flood WarningTOPMarshall7 hr

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.